Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 96, NWS New Orleans, LA

August 8, 2002Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 8, 2002, 3:24 PM CDT for Pearl River County, Mississippi. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2002, 3:24 PM CDT (20:24 UTC)
Expired
Aug 8, 2002, 4:15 PM CDT
In force
51 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Pearl River County, MS

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:00 PM CDTThunderstorm WindPicayune, MSA few small trees were blown down on the north side of Picayune.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1789 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS54 KLIX 082024
SVRNEW
MSC109-082115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
323 PM CDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 415 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR CAESAR MOVING SOUTHWEST AT 20 MPH.

THE COMMUNITIES OF PICAYUNE...MCNEILL AND CARRIERE ARE IN THE PATH 
OF THIS STORM.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:45 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 8, 1:45 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
145 PM CDT THU AUG 8 2002

BOTH NGM AND AVN MODELS INITIALIZE THE SURFACE LOW (TD BERTHA) TOO FAR
WEST NEAR THE COAST OF TEXAS AT 12Z THIS MORNING. THE ETA MODEL IS
CLOSER IN POSITION OFF THE KCRP COAST. AVN AND ETA ARE CLOSE IN
MOVING SHORT WAVE OVER NORTHWEST COAST EAST ACROSS TOP OF RIDGE ON
CENTRAL US TO GREATR LAKES REGION BY 00Z SUNDAY. ONLY MAJOR
DIFFERENCE IS AVN MODEL IS WETTER AFTR 48 HOURS. MODELS LAYERED MEAN
RELATIVE HUMIDITY SHOW DRIER AIRMASS BEING ADVECTED WEST FROM THE
CAROLINAS TO MS AND LA FRIDAY...LINGERING INTO SATURDAY. SURFACE
FLOW SHIFTS FROM A PREDOMINATE EAST FLOWE TO A SOUTHEAST FLOW SUNDAY
WITH EXPECTED REFTURN OF GULF MOISTURE AHEAD OF 500MB SHORT WAVE.

WILL LEAVE EXTENDED FORECAST AS IS WITH SCATTERED AFTERNOON CONVECTION
OCCURING IN THE AFTERNOON AND EVENING ALONG SEABREEZE LINES. WILL GO
CLOSER TO AVN TEMPERATURES AND ETA POPS.
PRELIMINARY NUMBERS ARE:

MCB 71/92/68/91 1001    BTR 73/92/70/91 1001
MSY 76/92/74/90 1001    GPT 74/90/71/89 1001

.NEW...NONE
LA...NONE
MS...NONE

In the hours before

Special weather statement, Aug 8, 10:30 AM CDT, 4 hours 54 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT THU AUG 8 2002

.SYNOPSIS...
A TROUGH OF LOW PRESSURE...EXTENDING FROM THE NORTHWEST GULF TO
LOWER MISSISSIPPI...WILL DRIFT WEST TONIGHT.  HIGH PRESSURE WILL
BUILD SOUTH AND WEST AND BRING DRIER AIR ACROSS THE AREA FRIDAY AND
SATURDAY.

.THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP OVER
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THIS AFTERNOON AND  L
DISSIPATE OVER LAND DURING THE EVENING HOURS TONIGHT. A FEW OF THE
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...WIND GUSTS TO 35
MPH...AND BRIEF HEAVY RAIN. SEVERE THUNDERSTORMS ARE NOT EXPECTED
THROUGH TONIGHT.

.EXTREME HEAT...
THE COMBINATION OF HIGH TEMPERATURES IN THE LOWER TO MID 90S AND
HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDICES IN THE 100 TO 105
DEGREE RANGE THIS AFTERNOON. EFFECTS CAN BE MINIMIZED BY REDUCING
OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC
BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING. IF POSSIBLE...SPEND
TIME IN AIR CONDITIONED FACILITIES DURING THE HOTTEST PART OF THE
DAY.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.